Hi everyone, Happy New Year
I was diagnosed in 2016 with JAK2POSITIVE ET. I have been on 9 Hydroxycarbamide capsules a week, daily Apirin 75 and a couple of unrelated meds. My hair has thinned for a long time however now got a large very sparse patch and rather concerned. On a more unsavoury note, my big toe nail is gradually coming off. Has anyone else suffered the hair and nail problem exacerbating after 6 years?
Hi @Belinda, thank you for this, and I do hope you’re doing okay? I’m sorry to hear you’ve been dealing with hair thinning and the issue with your nail, too. It’s understandable to be concerned, when you experience new symptoms that you’ve not had before.
I’m sure others here will share their experiences with you. May I ask if you’ve been able to speak with your GP or your haematology team about your concerns at all? I wonder if they might be able to help you understand what’s causing this and provide some support around this, as I can appreciate that you’re feeling worried.
As ever, our Support Team are here if you’d like to talk anything over at all- 0808 2080 888.
Hi @Belinda, @TanyaBloodCancerUK has given you a brilliant response but it must be scary and horrible to see your hair thinning so much and your big toe nail coming off.
I have had blood cancer since 2003, but have never been on treatment, and when my hair started to thin my nurse told me that was because with our temperatures in this country my body thinks you do not need hair but you do need to fight the blood cancer. Honestly that is a true story and I was far more gullible in those days!!!
I have also had 2 skin cancer ops on the top of my head, so I look like a mix between Friar Tuck and Worsel Gummidge. I joke about it, but I really hate it, and if I let my mind dwell on it I would never leave home, especially as I am 5ft nothing so I think everyone looks down on my head…
I did actually lose a big toe nail last year and I presumed that I had dropped something on it, who knows.
But it was so visual, scary, I was worried about catching a sock on it and it took ages to gradually grow out.
Please let us know what your hair loss and big toe nail has been like for you.
I hope others can help too.
Please let us know what your GP or haematology team say.
Be ever so kind to yourself
Thank you Tanya and Erica. I haven’t contacted my Haemotologist about the hair and nail issues. To be honest I don’t really feel listened to and she only ever seems interested in platelet numbers and adjusting Hydroxycarbamide appropriately. She always asks if I have had dizziness and breathlessness, which I do occasionally. However then she ignores my answers. I do not seem to be alone in the response, all hangs on platelet numbers it seems. I haven’t had a face to face appointment for three years now, just a telephone call every few months.
Hi @Belinda perhaps it is now the time for a face to face appointment.
I have found that being pleasantly assertive is the best approach for me.
Especially with such visual issues.
Take lots of care.
Hello Belinda - I am a fellow ET patient - I had 13 years on Hydroxy and appreciate what you are going through - nail and hair problems are both side effects of HU for some - and yes the long term use can throw up things are time goes along or sometimes even the usual tweaks of dose can make a difference , an extra capsule can make a difference, such an individual thing but certainly your consultant should be taking note of effects especially ones that change and have impact for you. My nails, hands and feet, were very effected, my hands broke all the time and yellowed and my feet were very tough and unpleasant, almost impossible to cut to trim The last few years I have been on Pegasys interferon (as HU stopped working for me) and my nails returned to normal after a time (it was nice to use nail varnish again!). My hair also was effected on HU, coming out, fragile and patchy, but in between it would grow well and be normal, that ebbed and flowed over my years on HU- no rhyme or reason it would seem - and these days on Pegasys my hair is still effected and is permanently very thin and tends to come out easily. Is there a clinical specialist nurse in your department that you could chat to? And keep coming on here as fellow patients often can be the best support - there’s a lovely online patient group too over on Leukaemia Care that you can join in via Zoom every few months it can be nice to be with ours in like situation. All the best
Hi Belinda …your situation is almost identical to my own
I am on 6 tabs a week and Aspirin.
I have had problems with my nails for a few years now…not lost any but some are not good…
Obviously with regard your nail keep an eye on it and dont hesitate to call your Doctor/Specialist if it cracks/ bleeds…as it could get complicated if you leave it
Can i ask how often you get your blood tested…for me its 3 monthly now.
9 tabs a week seems steep to me …of course thats just my opinion i dont know your situation with Platelet count.
Ringing/noise in my ears is a big thing with me and fatigue.
That said Belinda compared to others our regime though tiring is manageble.
Wish you all the best…stay strong and keep your pecker up.
Very interesting Jilly thanks so much for this post…being the same condition as you and Belinda
Its nice to get an insight by someone who has been on treatment for many years and gives me a few tips if i need them in the time ahead.
I have ET and have been taking Hydroxycarbamide plus aspirin and Vit D for over 7 years. I have noticed that my nails become split and broken if I stop the Vit D and, of course, it takes time for the nails to recover once I restart the tablets. There is, however, a marked improvement. I have not mentioned the perceived connection to my Haematologist and it is only my observation, but perhaps this might help you.
Hi @Belinda I just wondered how you are doing now?
Look after yourself
Hi @Hope3 I am so sorry I missed your post, a great big welcome to our forum.
You have already shown the value of our forum by sharing your experiences.
I really look forward to hearing more about you.
Look after yourself